Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Took prolia injection. Feeling muscle weakness. Side effect of prolia?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
My sister got her 3rd prolia injection April 25th, on April 28th she took her usual walk about 3 blocks-gradually her both legs got extremely weak, is muscle weakness a severe side effect to be concerned with taking prolix? She fell backwards due to no strength in legs to hold her up,and her neck is very painful, if she trys to turn it she gets dizzy. I sent in a more detailed description to your site, what happened to it? My sister XXXXXXX is a walker daily,she is not a novice at walking. She basically is very healthy.She has Asthma and uses an inhaler as needed, Advair.Allergic to animal fur and outdoor things mostly,its under control.My husband and I took my sister to her primary doctor on Monday,April 26th and was there until they closed at 6 PM,due to fitting her in the schedule.They took an EKG,which was fine.She had multiple black and blue marks on her elbows,backside, and her coxs(tip of spine) was in much pain also, besides neck.The Primary doctor,which XXXXXXX has been a patient for over 30 yrs. with him didn't do much.Her blood pressure was very high 170's over 90's-and when I take it at her home its normal.I forgot to tell you she has chronic gastritis from being on fosomax for her osteoporosis in the very beginning, takes medication AM and PM for this,and 2 different blood pressure pills AM and PM and this has been keeping her pressure normal.She's an very active hard working lady in her home, cleaning daily, washing clothes and hanging them out on line, walks to the store for a small order of food, My husband and I do the large food orders now that her close shopping store closed and the area is getting more XXXXXXX for muggings. She is allergic to penicillin and can't take advil-instant stomach pain. I asked the doctor for Ultram for the pain, non-narcotic pain medicine which she used once before for a whip lash, I took her to a pain management doctor then and he prescribed this. She never finished the bottle, as the whiplash got better, she stopped taking the pain meds. She is not a pill popper. She showers every evening at 7 PM on the button, is a creature of struck schedules daily (example: eats exactly at 5 PM daily) and 12 PM for lunch. I mainly want to know about Prolia and if the muscle weakness will return, I believe this came from the prolix, a bad side effect. The doctor who perscribed it was called on Monday and never called me back for a week so far, and I called several times and left messages.
Posted Sat, 1 Jun 2013 in General Health
Answered by Dr. Sujoy Khan 1 hour later
Welcome to Healthcare Magic and thank you for writing to us. This is the first time I will be dealing with your query and not sure who handled the first post.

As you know, Prolia is Denosumab (a biologic that targets RANK-L, to prevent the effects of this mediator on bones) and side effects are mentioned below.
Prolia can cause low calcium levels, and more of a problem if there is a pre-existing kidney problem. Low Calcium levels will cause excessive muscle weakness, and can result in a fall. Numbness, irritability, mood swings including fits (seizures) are known to result due to low calcium levels.

So please ensure she is on Vit D and Calcium supplements and that the levels are checked on a regular basis (Calcium, Urea, Creatinine).

Other serious problem that is now well recognised is jaw pain, that happens after dental procedures and patients are on Fosamax or Prolia. Ensure she brushes and flosses her teeth twice daily. If there is any jaw pain, report to the nearest Emergency immediately.

I hope this was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Took prolia injection. Feeling muscle weakness. Side effect of prolia? 8 hours later
Dear Doctor Sujoy Khan: You did not answer the primary question, nor even go near that problem. My sister's severe muscle weakness in both legs, legs could not hold her body up at all, felt like elastic bands, no strength in both legs, causing her to fall backwards as she placed her one foot on the curb, she then fell backwards causing severe bruising (black and blue marks) to both elbows,buttocks, and back.After the fall, she must have gotten a whip lash in her neck,as she cannot turn her neck without much PAIN, she has to turn her whole body to turn the neck. NOTE: In answer to calcium levels in her bloodstream,she had bloodworm done before the prolix injection and was told she was safe with her level of calcium to go ahead with the injection.She takes 500 Mg. of Oscal with Vit.D and Magnesium in the pill once a day and eats a good healthy diet high and XXXXXXX in calcium(yogurts,cheese 3 slices daily,ice-cream for dessert once a day,milk in her cold cereal of XXXXXXX flakes and 1 whole banana with milk daily for breakfast. She also takes extra Vit. D.3 2,000 IU daily apart from what is in the Oscal. She usually walks everyday about 45 minutes, and this makes bones strong. I am not pleased at all with your answer to my question and concern about the severe muscle weakness in Nancy's legs, causing a severe fall backwards. If you can't give a better answer about the muscle weakness, as your answer didn't touch the question at all about muscle weakness, THEN I AM REQUESTING A REFUND/CREDIT TO MY CREDIT CARD OF $15.00. I am very dis-appointed with WWW.WWWW.WW in giving answers by a qualified doctor. XXXXXXX P. Lehr
Answered by Dr. Sujoy Khan 2 hours later

You are more than welcome to ask for a refund if the answer did not XXXXXXX your expectations.
I have tried to answer your question on the basis of the information provided.

I had mentioned a few possibilities as to why falls can occur on Prolia injections which was your specific query. The information on normal Calcium level in her body was provided by you at this first reply to my answer.

There are several other causes of muscle weakness, one of which is low Calcium levels. Electrolyte imbalances can also result in muscle weakness and fall leading to the bruises she had suffered as a consequence. Her diet is extremely good, and am certain she is trying her level best to keep her bones healthy.
The tests that can prove helpful at this stage:
1. Sodium and K+ levels
2. Renal function (urea, creatinine, BUN)
3. Magnesium levels
4. CK levels
5. Muscle EMG studies (after discussing with a Neurologist)
6. if required, then a muscle biopsy

I am a bit confused as to how she got a whip lash injury standing up, but you probably mean she strained her neck badly. She definitely needs XRay of her cervical spine, hip to ensure there were no serious consequences to the fall, particularly due to the bruises.
A MRI spine may be next on the cards, but would depend on clinical examination by your doctor or the Neurologist.

If you are still not satisfied with the reply, please get in touch with the Refunds team.

Best Wishes always.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor